Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS El Paso, TX

August 15, 2014Grant County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 15, 2014, 5:19 PM MDT for Grant County, Luna County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2014, 5:19 PM MDT (23:19 UTC)
Expired
Aug 15, 2014, 6:00 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 153 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS54 KEPZ 152319
SVREPZ
NMC017-029-160000-
/O.NEW.KEPZ.SV.W.0072.140815T2319Z-140816T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
519 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHWESTERN LUNA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 600 PM MDT

* AT 513 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF CITY OF ROCKS STATE PARK  THIS STORM WAS NEARLY      
  STATIONARY TO MOVING SOUTHEAST AROUND 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  WHITE SIGNAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3267 10814 3250 10776 3223 10826 3256 10837
TIME...MOT...LOC 2319Z 244DEG 2KT 3252 10823

$$

NOVLAN
1 follow-up statement
327 
WWUS54 KEPZ 152355
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
555 PM MDT FRI AUG 15 2014

NMC017-029-160002-
/O.EXP.KEPZ.SV.W.0072.000000T0000Z-140816T0000Z/
LUNA NM-GRANT NM-
555 PM MDT FRI AUG 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT AND NORTHWESTERN
LUNA COUNTIES WILL EXPIRE AT 600 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER SMALL HAIL AND GUSTY WINDS AND VERY HEAVY RAINFALL
WITH FLOODING ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3267 10814 3250 10776 3223 10826 3256 10837
TIME...MOT...LOC 2352Z 244DEG 2KT 3253 10821

$$

NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:38 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 15, 2:38 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT FRI AUG 15 2014

.SYNOPSIS...
THE DEEP AND RICH MOISTURE OF THE MONSOON SEASON REMAINS PARKED
DIRECTLY OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO. ALOFT A WEAK
DISTURBANCE ALSO HANGS OVER THE REGION. THIS COMBINATION HAS
ENTRENCHED A MOIST AND UNSTABLE AIRMASS OVER THE BORDERLAND. THE
RESULTS SHOULD BE SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT. SOME AREAS WILL SEE VERY
HEAVY RAIN AND FLASH FLOODING POTENTIAL IS ELEVATED. IN FACT A
FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. SOME AREAS MAY SEE
OVER 2 INCHES OR RAIN IN LESS THAN AN HOUR WITH ISOLATED RAPID
FLOODING. MORE STORMS AND RAIN EXPECTED TO BEGIN WITH WEEKEND ON
SATURDAY WITH SOME SLIGHT REDUCTION IN STORM COVERAGE AND RAIN
INTENSITY BEGINNING SUNDAY. FOR NEXT WEEK WE EXPECT A SLIGHT
REDUCTION IN MOISTURE RESULTING IN MORE ISOLATED STORM ACTIVITY
WITH A POSSIBLE RAMP UP OF STORM RETURNING LATE IN THE WEEK.

&&

.DISCUSSION...
A NICE WET ROUND OF STORM ACTIVITY LAST EVENING AND WELL INTO THE
NIGHT IS LIKELY TO REPEAT AGAIN TONIGHT. STORM DEVELOPMENT HAS
BEEN A BIT SLOW TO START DUE TO THE MOIST GROUND AND ABUNDANT MID-
LEVEL CLOUDS RETARDING HEATING TODAY. BUT WE ARE SLOWLY GETTING
TO THE MID-80S CONVECTIVE TEMPERATURE AND STORMS ARE BEGINNING TO
FIRE. FOR TONIGHT...PW'S REMAIN WELL ABOVE NORMAL...ALMOST 2
STANDARD DEVIATIONS ABOVE USUAL MID-AUG READINGS AT JUST SHORT OF
1.5". WITH SURFACE DEWPOINT HANGING IN THE M-U50S ALL ZONES THE
INSTABILITY PARAMETERS GIVE US LI'S IN THE -3 TO -5 DEGREE RANGE
AND CAPES IN THE 500-2K J/KG RANGE. WITH DEEP LAYER MOISTURE WE
EXPECT SOME HEAVY RAINERS WITH TODAY'S STORMS. THE STORM MOTION IS
BETTER THAN YESTERDAY AT ABOUT 7KTS...BUT BACK BUILDING STORMS AND
REPEATED RAIN OVER ALREADY WET GROUND MAY HELP WITH THE FLOODING
POTENTIAL. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
FORECAST AREA THROUGH MIDNIGHT TONIGHT. POPS FOR STORMS AND RAIN
TONIGHT IN IN THE 50 TO 80% RANGE. ONE LAST FACTOR THAT FAVORS
STORM DEVELOPMENT INTO THE NIGHT IS THE PRESENCE OF AN UPPER
TROUGH AND ASSOCIATED VORT CHANNEL THAT IS ADDING INSTABILITY
ALOFT TO OUR ATMOSPHERE.

WE MAY BEGIN TO SEE SOME MINOR DRYING SATURDAY...ESPECIALLY OVER
NORTHERN ZONES. THE UPPER RIDGE WILL FORM MORE WEST AS THE UPPER
TROUGH SLIDES MORE SOUTH. THIS SHOULD GIVE US A BIT MORE NORTHERLY
TRAJECTORIES HIGH ALOFT AND DRAW IN SOME DRIER AIR AT HIGH LEVELS.
HOWEVER WE WILL STILL SEE A MOIST LOW AND MID ATMOSPHERE. THE
BETTER DYNAMICS WILL SLIDE SOUTH TO THE INTERNATIONAL BORDER FOR
SATURDAY AS DOES THE DEEPER MOISTURE. THUS WE SHOW BEST POPS S AND
W AND SLIGHTLY LESSER POPS N AND E. BUT ALL AREAS WILL KEEP A
MENTION OF RAIN. HEAVY RAIN WILL STILL BE POSSIBLE...BUT THE ODDS
OF FLOODING WILL BEGIN TO DIMINISH SOMEWHAT.

THE TREND CONTINUES FOR SUNDAY THROUGH AT LEAST WEDNESDAY WITH
PW'S DROPPING FROM THE CURRENT 1.5" TO AROUND 1.0" EACH AFTERNOON.
WITH HIGH PRESSURE BEGINNING TO SPIN OVERHEAD WE EXPECT A SLIGHT
DECREASE IN INSTABILITY WITH THE SLIGHT DRYING. WE WILL CONTINUE
WITH POPS ALL ZONES EACH DAY...BUT GO BACK TO A MORE NORMAL
DIURNAL PATTERN WITH GENERALLY DRY OVERNIGHTS AND MORNING WITH
CONVECTIVE MOUNTAIN ZONES BY NOON AND LOWLANDS BY LATE AFTERNOON.
TEMPERATURES SHOULD WARM BACK TO SLIGHTLY ABOVE NORMAL BY EARLY
WEEK AS WE SEE MORE SUN AND A LITTLE LESS CLOUD AND RAIN.

MODELS VARY A BIT BY THE END OF THE WEEK. THU AND FRI THE GFS
SHOWS THE MONSOON MOISTURE PLUME TO OUR WEST OVER AZ...SQUEEZED
BETWEEN A PAC LOW AND A TX HIGH. THE ECMWF HAS THAT SAME MOISTURE
CHANNEL ORIENTED DIRECTLY OVER OUR AREA AS THE RIDGE TO OUR EAST
IS CENTERED MORE OVER LA. FOR NOW WE ARE BEGINNING TO TREND TOWARD
A BIT WETTER SCENARIO FOR DAYS 6 AND 7.

14-BIRD

&&

.AVIATION...VALID 16/00Z - 17/00Z...
SCATTERED TO NUMEROUS TSRA EXPECTED THIS AFTERNOON AND EVENING
AGAIN. MOISTURE REMAINS PLENTIFUL OVER THE AREA AND STORMS SHOULD
FIRE UP IN SW NEW MEXICO AS A TROUGH EXTENDING ACROSS NORTHERN NM
INTO SE ARIZONA MOVES SLOWLY EASTWARD. BRIEF IFR/LIFR DUE TO VISBY
RESTRICTIONS FROM TORRENTIAL RAINFALL RATES. SMALL HAIL POSSIBLE IN
THE HIGHER TERRAIN. CIGS GENERALLY 6-7KFT WITH BRIEF PERIODS OF
5KFT. THUNDERSTORM WIND GUSTS GENERALLY WILL BE 35-40KTS BUT
STRONGER STORMS ARE POSSIBLE IN FAR SW NM AS MID-LEVEL DRY SLOT
MOVES IN LATER TODAY.  EXPECT A SLIGHT DECREASE IN OVERALL
THUNDERSTORM COVERAGE ON SATURDAY...THEN A CONTINUED DRIER TREND
HEADING INTO NEXT WEEK.

25-HARDIMAN

&&

.FIRE WEATHER...
MOIST/UNSTABLE CONDITIONS AND AN UPPER LEVEL TROUGH MOVING IN FROM
SOUTHEASTERN ARIZONA WILL NUMEROUS THUNDERSTORMS ACROSS THE AREA
AGAIN THIS AFTERNOON AND EVENING...WITH SOME AREAS OF FLOODING
POSSIBLE. ANOTHER ACTIVE DAY IS LIKELY ON SATURDAY WITH JUST A
SLIGHT DECREASE IN STORM COVERAGE. THIS WILL BE FOLLOWED BY A
STEADIER DRYING TREND HEADING INTO NEXT WEEK AS DRIER AIR ALOFT
WORKS IN FROM THE EAST. TEMPERATURES WILL SLOWLY INCREASE TO ABOUT
5-8 DEGREES ABOVE SEASONAL NEXT WEEK. DESPITE THIS...MINIMUM RH
LEVELS WILL REMAIN HIGH AS SOIL AND FUELS WILL REMAIN MOIST.

25-HARDIMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  92  73  95  73 /  50  40  30  20  20
SIERRA BLANCA           68  92  67  93  69 /  50  40  30  30  30
LAS CRUCES              66  93  67  94  68 /  50  30  30  20  20
ALAMOGORDO              68  94  69  93  68 /  60  30  30  20  20
CLOUDCROFT              52  71  52  72  51 /  80  40  40  30  30
TRUTH OR CONSEQUENCES   65  91  67  92  68 /  60  20  20  20  20
SILVER CITY             62  86  63  86  64 /  70  30  30  20  20
DEMING                  66  93  66  94  68 /  60  30  30  20  20
LORDSBURG               68  92  68  92  68 /  60  30  30  20  20
WEST EL PASO METRO      72  94  74  95  73 /  50  40  30  20  20
DELL CITY               69  93  69  96  69 /  60  40  40  30  30
FORT HANCOCK            73  93  74  99  73 /  50  40  30  30  30
LOMA LINDA              68  86  68  91  69 /  50  40  30  30  30
FABENS                  71  94  72  96  71 /  50  40  30  30  30
SANTA TERESA            70  94  71  94  71 /  50  40  30  20  20
WHITE SANDS HQ          70  94  70  94  70 /  50  30  30  20  20
JORNADA RANGE           67  94  67  95  65 /  50  30  30  20  20
HATCH                   67  93  66  94  66 /  60  30  30  20  20
COLUMBUS                69  90  69  92  69 /  60  30  30  30  30
OROGRANDE               69  93  70  94  69 /  60  30  30  20  20
MAYHILL                 58  76  58  80  57 /  80  40  40  30  30
MESCALERO               58  80  58  83  57 /  80  40  30  30  30
TIMBERON                58  79  58  81  57 /  80  50  40  30  30
WINSTON                 57  81  58  82  59 /  80  30  30  30  30
HILLSBORO               63  86  64  87  65 /  60  30  20  20  20
SPACEPORT               67  93  68  93  67 /  50  30  20  20  20
LAKE ROBERTS            59  83  60  84  61 /  90  30  30  30  30
HURLEY                  61  87  65  87  66 /  70  30  30  20  20
CLIFF                   63  84  64  89  62 /  70  30  20  20  20
MULE CREEK              57  83  58  87  59 /  70  20  20  20  20
FAYWOOD                 65  87  65  87  66 /  70  30  30  20  20
ANIMAS                  68  90  69  92  69 /  70  30  30  30  30
HACHITA                 66  92  68  93  68 /  70  30  30  30  30
ANTELOPE WELLS          65  88  65  92  65 /  70  30  30  30  30
CLOVERDALE              64  84  64  87  65 /  70  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>417.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ418>424.

&&

14/25
Hazardous weather outlook, Aug 15, 11:25 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT FRI AUG 15 2014

NMZ401>417-TXZ418>424-161730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1125 AM MDT FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND TONIGHT. WITH HIGH MOISTURE CONTENT IN THE
ATMOSPHERE...LOCAL HEAVY RAINFALL AND FLOODING REMAINS A POSSIBILITY
WITH OVER 2 INCHES OF RAIN FALLING OVER A FEW LOCATIONS. A FLASH
FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHWESTERN NEW
MEXICO UNTIL MIDNIGHT. WIND GUSTS TO 50 MPH ALSO POSSIBLE WITH
SOME STORMS...ESPECIALLY WEST OF DEMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SATURDAY...ESPECIALLY
SOUTHERN AND WESTERN AREAS. THE POTENTIAL FOR HEAVY RAIN AND
FLOODING REMAINS OVER THOSE AREAS. DECREASING THUNDERSTORM COVERAGE
EXPECTED SUNDAY AND BEYOND AS DRIER AIR MOVES INTO THE REGION.
HOWEVER SCATTERED MOUNTAIN AND ISOLATED LOWLAND STORMS ARE STILL
EXPECTED. THE INTENSITY OF RAINFALL AND THREAT OF FLOODING SHOULD
DIMINISH AFTER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:19 PM MDTAreal Flood AdvisoryEPZDoña Ana116 min
Aug 14, 6:54 PM MDTSpecial Weather StatementEPZDoña Ana51 min
Aug 14, 6:59 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 14, 7:07 PM MDTFlash Flood WarningEPZLuna3 hr
Aug 14, 7:21 PM MDTAreal Flood AdvisoryEPZSierra8 hr
Aug 14, 7:42 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 14, 7:56 PM MDTFlash Flood WarningEPZSierra6 hr
Aug 14, 8:07 PM MDTFlash Flood WarningEPZSierra8 hr
Aug 14, 8:26 PM MDTFlash Flood WarningEPZSierra2 hr
Aug 14, 9:15 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 14, 11:29 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Aug 15, 5:06 AM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra19 hr
Aug 15, 1:42 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Aug 15, 2:44 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo2 hr
Aug 15, 4:08 PM MDTAreal Flood AdvisoryEPZGrant, Sierra112 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.